SYNTHETIC CANNABIS KILLS ANOTHER MAN IN NORTH QUEENSLAND AUSTRALIA
Posted on January 14, 2015 | By Henry | Leave a response
IS THIS A CASE TO USE THE REAL THING?
UPDATE: A second man, 41, has died in what police believe is a case of poisoning from synthetic cannabis.
Earlier today police announced that a 33-year-old man had died in Mackay yesterday and that other people were in hospital.
Detective Acting Inspector Sam Bliss said police were investigating the circumstances surrounding the deaths.
Queensland Police and health officials are concerned that the sudden deaths follows a spate of recent incidents in the area with possible links to the use of synthetic cannabis.
In a statement, Detective Acting Inspector Bliss warned that while these materials are readily available online and in suburban shops, they’re neither legal nor safe.
“The chemical compounds found in these drugs are dangerous and are not herbal or natural alternatives to ‘real drugs’. They contain synthetic compounds which are toxic and extremely dangerous,” she said.
Dr David Farlow of the Mackay Base Hospital confirmed they have seen an increase in admissions surrounding synthetic drug use at the hospital.
“People need to be cautious about consuming these products where the ingredients are unknown,” Dr Farlow said.
“These drugs pose a major risk to an individual’s physical and mental health and the community.”
In August last year a Sunday-Mail special investigation confirmed at least six recent cases in North Queensland alone were under investigation by the Queensland Coroner – part of a lucrative illicit black market trade of synthetic drugs throughout the state.
Inspector Bliss, Dr Farlow and Jayney Shearman, Senior Operations Manager at the Queensland Ambulance Service, will address media in Mackay at 1.30pm.
In November last year Mackay Base Hospital emergency doctors warned they were continuing to see people “acutely unwell” after using the drugs.
It came after doctors treated seven people using synthetic cannabis in a week, including two who were placed in intensive care.
Milder symptoms included nausea, vomiting and high blood pressure.
“Others have been aggressive and acutely disturbed with psychotic symptoms,” Director of Emergency Dr Pieter Nel said at the time.
Patients had also continued to be admitted to the impatient mental health unit after using synthetic cannabis.